CSN Login
Members Online: 16

Chemo fever and chills

molly64
Posts: 5
Joined: Nov 2011

I completed my third weekly Navelbine infusion for bone mets and 5 days later started getting a low grade fever. 7 days after the infusion my fever spiked at 102 with serious chills, mild cough, shortness of breath and wheezing. My folks took me to the ER and after 6 hours I was admitted for overnight observation. I thought it might be pneumonia but all scans and blood work thus far indicate I have no infection. I'm still in the hospital being treated with precautionary antibiotics and dilaudid. My onc thinks it may simply be a chemo reaction. Has anyone else experienced this "chemo fever"? Is this something I just have to expect and deal with during my future Navelbine treatments.

Regards to all you warriors.

Love Molly

MAJW
Posts: 2515
Joined: May 2009

It does sound chemo related if all other tests show nothing of concern...I never experienced this but my good friend did....she had a different chemo and a different cancer...and ended up in the hospital with similar symptoms...fever chills, etc...she, too, was admitted and had IV antibiotics...

Wishing better days...
Hugs, Nancy

Angie2U's picture
Angie2U
Posts: 2993
Joined: Sep 2009

Hoping that you are feeling better Molly.

Hugs to you,

Angie

missrenee's picture
missrenee
Posts: 2137
Joined: Apr 2010

During my first round of treatments (6 rounds of TAC) I too came down with a high fever, chills, etc. after my 6th treatment. That was the treatment we decided to skip the Neulasta :(

I was admitted to the hospital and stayed for 5 days on IV Vancomycin and some other antibiotic. My white count was very, very low. I could not have visitors, flowers, etc. My fever went away, my counts came up to a more safe level and I was discharged. Never found out what the infection was.

Hopefully, this will not happen again--do you take Neulasta after Navelbine to bring the counts back up? Maybe someone will chime in who has experience with your chemo.

Best of luck and hope you feel better soon.

Hugs, Renee

Jobi's picture
Jobi
Posts: 211
Joined: Jan 2012

I don't have any advice for you, but please know that my prayers are definitely coming your way! Stay positive!

Dorene

AngieD's picture
AngieD
Posts: 504
Joined: Sep 2011

Molly, I couldn't relate to this until an hour ago. I had my 2nd A/C treatment on 1/24 and am due for lab on Mon and 3rd round on Tuesday. I had Neulasta after both and my WBC count was 30! before the 2nd treatment. I had seen my onco yesterday and they checked a urine sample since I thought I might have an infection. It was clear. So, I started feeling unwell and chilling. I took my temp and it was 101. The rule is to call if over 100.5. The on-call doc gave me a choice of going to the ER or giving me an antibiotic. I chose the antibiotic, since I have this mysterious rash that is not hives or an allergic reaction they say. My doc said she would look at it when I came in Mon for lab and if it wasn't gone would give me antibiotics. We'll see what unfolds--

Double Whammy's picture
Double Whammy
Posts: 2259
Joined: Jun 2010

I had a mystery infection my last cycle. My fever never went above 101 and my white count was elevated with a left shift. But an infection site was never identified. I had urine culture, blood culture, chest xray. I was also anemic, hypotensive and tachycardic. My primary care physician put me on antibiotics and watched me carefully. My onocologist made a point of telling me she might have hospitalized me, but I think she was just having problems with her ego because I saw my pcp instead of her.

I'm not saying don't worry because fevers and infections are not good on chemo. Just letting you know that it did happen to me and an infection never found and I got better, yet it was obvious from my white count that I had something going on. I actually ran a low grade fever every single cycle, but the last one was a doozy.

Suzanne

Fitzpatrick's picture
Fitzpatrick
Posts: 13
Joined: Jan 2012

I did not experience the fevers, but wanted to tell you that the oncologist office made it a point to have me watch out for them. I took my temperature quite a bit after chemo treatments, since they made such a point of this. They advised me to call them if a fever occurred. So, obviously it does happen.

AngieD's picture
AngieD
Posts: 504
Joined: Sep 2011

My chills and fever continue after 5 days on Levaquin. Visit with onco yesterday had blood cultures x 2 and urine culture plus chest xray. Cultures not completer yet. Chest x-ray ok. White count is great, with Neulasta after last chemo, it is 33. Fever has gotten as high as 102.3. Onco suspects viral infection. Next A/c chemo was supposed to be today, but postponed until this is sorted out. I feel like crap! Has anyone else had a viral infection like this?
Angie

VickiSam's picture
VickiSam
Posts: 8219
Joined: Aug 2009

unfortunately, we WARRIORS differ in our side efforts and multiple symptoms --
a high fever -- in my humble opinion, is something to take seriously -- I
am happy to see that your folks took you to the ER --.

My high fever resulted in a 5 day hospital stay, as well as an emergency
surgery -- go figure.

Each of us reaction differently to chemo -- -- I praise our Lord for those Sisters/Brothers in PINK that seem to endure chemo - and continue on with their lives -- while others
suffer in silence for months.

Keep strong, and never give in.

Strength, Courage and Hope.

Vicki Sam

VickiSam's picture
VickiSam
Posts: 8219
Joined: Aug 2009

unfortunately, we WARRIORS differ in our side efforts and multiple symptoms --
a high fever -- in my humble opinion, is something to take seriously -- I
am happy to see that your folks took you to the ER --.

My high fever resulted in a 5 day hospital stay, as well as an emergency
surgery -- go figure.

Each of us reaction differently to chemo -- -- I praise our Lord for those Sisters/Brothers in PINK that seem to endure chemo - and continue on with their lives -- while others
suffer in silence for months.

Keep strong, and never give in.

Strength, Courage and Hope.

Vicki Sam

VickiSam's picture
VickiSam
Posts: 8219
Joined: Aug 2009

unfortunately, we WARRIORS differ in our side efforts and multiple symptoms --
a high fever -- in my humble opinion, is something to take seriously -- I
am happy to see that your folks took you to the ER --.

My high fever resulted in a 5 day hospital stay, as well as an emergency
surgery -- go figure.

Each of us reaction differently to chemo -- -- I praise our Lord for those Sisters/Brothers in PINK that seem to endure chemo - and continue on with their lives -- while others
suffer in silence for months.

Keep strong, and never give in.

Strength, Courage and Hope.

Vicki Sam

Rague
Posts: 3257
Joined: Aug 2009

I didn't have any fever during my 16 chemos but was quite cold the entire time as my temperature was always low - usuall somewhere in the low 97's or 96 something. Got down to 95.1 once that I know of.

Susan

GrammyKaren's picture
GrammyKaren
Posts: 97
Joined: Dec 2011

This sounds familiar to me when I was on taxol weekly with avastin every third week.
It was low grade fever went to see onc, he said I had fluid in lungs sent me on my way with a scrip for z pak....well after that I had chills so bad i was jumping all around my bed under 2 comforters , fever rising and could not breathe right. I called and he said get to er fast . I had had a chemo event (toxity?) and I was on iv steriods and antibiotics and oxygen for 10 days in icu and later hospital floor 4 days.....
. Hope you have since overcome this.

let us know how you are, ok?

Hugs, Karen

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network